Avinza? Has anyone been on this or heard about this drug

Discussion in 'Fibromyalgia Main Forum' started by sfrazier, Dec 16, 2006.

  1. sfrazier

    sfrazier New Member

    My doctor has prescribed me Avinza which is morphine but in a capsual that is suppose to be a 24 hour release. The reason she prescribed it is because after three years of Fibro my pain level continues to average between 7 and 10. The reason I'm asking about this drug is it had to be special ordered cause none of the pharmacies in my town carried it. Apperently while it is an older drug the doctors are just now starting to use it. Hoping someone has heard of this or been on it and can tell me how they did on it. Thanks........SueF
  2. marmayer

    marmayer Member

    I was on avinza a few years ago and it was the best pain relief I had until I broke out in hives from it. Boy, was I disappointed! It worked very well for me, worth a try.
  3. sfrazier

    sfrazier New Member

    Thanks for the reply. I guess since I have never been on morphine other then after my hystirectamy I'm a little nervous. I am a single mom with 3 teenagers and really don't want to be out of it all day long......SueF
  4. RedHeadEMT

    RedHeadEMT New Member

    Hi Sue,

    Avinza is a special kind of time released morphine. There is an initial coating that immediately dissolves and gives you pain relief right away. Then beneath that coat, there is an extended release morphine that is supposed to last 24ish hours.

    ANY narcotics cause itching. Vicodin, morpine, oxy, etc. It is just a property of narcotics. For me, when I take my meds, my nose itches off and on. Avinza is not special by any means, in this manner.

    My mom has SEVERE pain issues, but is one of those people who will only take something when she is about half-dead and without it, she may have to be hospitalized. A few times, her pain doc rxed her the Avinza and as much as she is cranky when in pain, her personality and ablity to DO THINGS improved drastically within the first day of starting Avinza. It was absolutely amazing. I wish that she had stayed on it, actually. But once she began feeling better, guess what? SHE GOT OFF and is once again miserable.

    If I were you, I'd absolutely give it a shot. If it doesn't work for ya, you can stop it and try something else. But if you don't even try, you may miss out on a GREAT medication that could potentially really help ya.

    The reason why it usually isn't in stock and needs to be specially ordered is because it is a brand name med that is more expensive. Most people who get an rx of time released morphine get a generic version like MS Contin (which is what I take). Avinza is the top shelf stuff, so that's why it's usually not rxed or in stock.

    If you can afford it and your doc has rxed it for you, my opinion would be-Try it!

    Take care and let us know how it goes...

    K
  5. Kimba4318

    Kimba4318 New Member

    HI SUE -
    I am prescribed it. I do not take it daily as prescibed - I take it for severe pain and then use my percocet for the off an on pain. I found it really helped and I did not feel Loopy.

    It really does seem to last the 24 hours. Can I ask what milligram you were prescribed?
    Hugs
    Kim
  6. sfrazier

    sfrazier New Member

    Thanks everyone for you in put. I guess my best bet is just to try it and see what happens. It can't be any worse then what I'm feeling right now. When you have pain days of 5 and think that is a good day something needs to be done. Kim they only prescribed me the lowest dose so I think it's like 30mgs. I go back at the begining of the new year to see how that goes. Guess we'll take it and find out. Once again thanks everyone for your replies oh and with all the meds that might cause itching or nausea I'm the unlucky one that gets the nausea. I don't think I'll be too worried about the itching. lol......SueF
  7. Kimba4318

    Kimba4318 New Member

    That is a low dose - good to start at, I would go ahead and try like you said.

    BTW, I did not get nauseas with it, so I was lucky.
    I hope you have the same luck.
    Let us know
    Hugs
    Kim
  8. PVLady

    PVLady New Member

    I will only tell you one thing. Before starting this drug find out what happens when you want to stop it.

    I was on a similar morphine drug called MS Contin for 9 months. It was a nightmare with the side effects. I started on 30 mg day and increased to twice a day. (60 mg day)

    Then at 6 months, I developed tolerance to my dose and my body was asking for more of the drug. I was getting withdrawal symptoms a few hours before my next dose was due.

    I had always told myself I would never increase the dose because of the side effects. (severe constipation, rashes, nausea, loss of appetite, nausea, vomiting, anxiety)

    I just was not myself anymore. In the months I was on the drug I lost 50 lbs. It has been 1 1/2 yrs since I stopped the MS Contin. I had to use a drug called Subutex to transition and avoid withdrawals. I was so afraid.

    I have stayed on a maintenance dose of Subutex because it also treats pain but is a mild opiate you dissolve under your tongue.

    I am not telling you not to take the morphine, but read all about it before making the decision to take it.

    Many people here are on morphine drugs and apparently doing fine, so perhaps you will do ok. One thing I know now, I had a bad gallbladder and did not know it.

    You are not supposed to take morphine with gallbladder disease. Boy, I completely lost my appetite and my digestion was ruined.

    I finally had my gallbladder removed on Nov. 5th. and am still working to have normal digestion.

    If I had it to do over I would have tried Ultram and Tylenol which is what really helps me now.
  9. RedHeadEMT

    RedHeadEMT New Member

    I am so sorry to hear about your poor reaction to MS Contin and although I think it is important to tell your story, I think it is ALSO important that people understand that some of us have had WONDERFUL experiences with MS Contin.

    I have been on MS Contin for over a year and have had NO bad side effects; instead, I have regained my life.

    I can agree that there are some meds that just are chemically incompatible with some people and produce only poor reactions. Even though MS Contin happened to have been yours, for another person, MS Contin is a perfect fit, while hydrocodone or oxycodone is the polar opposite.

    I tried everything before I found my perfect match in MS Contin. When I mean everything, I mean EVERYTHING- first herbs, massages, accunpuncture, etc. THEN-ultram, then vicodin, when that didn't work- methadone, then oxycontin, then fentanyl patches. I had the WORST side effects, ranging from mildly uncomfortable to TERRIBLE.

    I was on the verge of losing my mind and giving up, but my doc asked me to give him one more shot. I began taking the time released morphine with hydrocodone for breakthrough pain.

    My life literally changed right before my eyes.

    I began to be able to walk again. I could exercise a bit. I began to once again have a love life with my husband and a social life with friends and family. I was able to begin working again. People say such a turn around in me that everyone was amazed at my turn-around.

    I have been on the MS Contin for over a year now and had been on the same doseage for almost the entire time, until I was involved in a very serious motor vehicle accident which left me with a devestated spine/neck.

    Once, I was feeling so well for months, that I decided to get off of it. My doctor was reluctant to take me off, trying to explain that the reason WHY I was feeling so well was BECAUSE OF the MS Contin, but I was stubborn and asked to be taken off. I wanted to see if I was cured maybe; I was sure that the FMS had left me or at least gone down enough that I would not have to take the morphine.

    So my doc pulled me off, using a pain cocktail (a syrup that the pharmacy makes). I would have to pick up a new bottle every week. Each week the concoction had less and less morphine in it. It took almost a month, but I was off the MS Contin, safely, without any withdrawals.

    Sadly, within 2 month, my life began to slowly lose its quality. I could barely walk again, my pain was so unbearable that I could not sleep. I stopped working.

    I went back to see my doc and we talked for a while before I decided to get back on the MS Contin. Within weeks, I was back to being me again!

    SO, I just wanted to show you that some of us are ALIVE because of certain meds. Yes, for each person there is a med, or even MOST meds (like me) that do not work with their bodies, but if one takes the time and has the patience to try and find the right fit, the results can be AMAZING.

    Sorry for the ramble! I just wanted to share my story and show everyone that for each story there are two sides of the coin!

    Take care everyone and I hope that you're doing better now that you're off of the MS Contin, PVLady,

    K
    [This Message was Edited on 12/17/2006]
  10. janie056

    janie056 New Member

    Hi,
    I was on Avinza about two years ago for my back pain. I was told at the time by the pharmacist, who could have been wrong that this was a new drug.
    Anyway, I had no problem with it and have asked my Neurosurgeon to put me on it again before my surgery! I hate taking so many Percocets for this pain, when I could take just one Avinza a day, but he won't do it.
    I had no problem coming off of them either after almost two years ago.
    Hope you find the releif I did with this medication.

    Love to you,
    Jane